Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 41, NWS Nashville, TN

March 28, 2009Grundy County, Van Buren County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 28, 2009, 7:45 PM CDT for Grundy County, Van Buren County, Warren County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2009, 7:45 PM CDT (00:45 UTC)
Expired
Mar 28, 2009, 8:15 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Grundy County, TN, Van Buren County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 6:24 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 290045
SVROHX
TNC061-175-177-290115-
/O.NEW.KOHX.SV.W.0041.090329T0045Z-090329T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN MIDDLE TENNESSEE...
  VAN BUREN COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF SPENCER...
  WARREN COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF MCMINNVILLE...

* UNTIL 815 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MCMINNVILLE TO TRACY CITY...OR
  ALONG A LINE EXTENDING FROM MCMINNVILLE TO 16 MILES NORTHWEST OF
  JASPER...AND MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TRACY CITY BY 750 PM CDT...
  GRUETLI-LAAGER BY 800 PM CDT...
  SPENCER BY 810 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3524 8581 3524 8586 3535 8589 3553 8587
      3558 8595 3571 8598 3582 8529 3572 8526
      3557 8541 3555 8545 3554 8561 3550 8553
      3545 8553 3542 8548 3538 8549 3532 8556
      3529 8569 3525 8569 3522 8574
TIME...MOT...LOC 0045Z 240DEG 40KT 3569 8575 3524 8581

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:57 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Mar 28, 2:57 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT SAT MAR 28 2009

.DISCUSSION...
HAVE JUST ISSUED A TOR WATCH FOR ESSENTIALLY THE WESTERN 2/3 OF
CWA TIL 02Z. THIS MAY BE EXTENDED FURTHER E LATER TONIGHT AS
STRONG COLD FRONT MOVES ACROSS.

FRONT WILL REACH BNA AROUND 00Z. AFTER FROPA TONITE...WRAP-AROUND
CLOUDINESS AND SCT -SHRA INTO SUN.

WEAK HI PRES PREVAILS THEREAFTER INTO MON W/ WEAK RETURN FLOW MON
AFTERNOON. MON NITE THE NEXT SYSTEM MOVES NNE ACROSS CNTRL PLAINS
STATES W/ FRONT INTO CNTRL AR BY 12Z TUE. CHANCE OF SHRA W...SLITE
CHANCE ELSEWHERE. FRONT MOVES INTO W TN TUE AFTERNOON AND ACROSS
CWA TUE NITE...WITH LIKELY POPS.

YET ANOTHER SYSTEM MOVES IN FROM W ON THU WITH HI PRES THU NITE
AND FRI. CHANCE OF WAA -SHRA SAT.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      39  49  35  65 /  80  20   0  10
CLARKSVILLE    37  48  33  67 /  80  20   0  10
CROSSVILLE     38  44  31  63 /  80  30   0  10
COLUMBIA       39  50  35  67 /  80  20   0  10
LAWRENCEBURG   39  51  35  68 /  80  20   0  10
WAVERLY        38  49  34  67 /  80  20   0  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ011-027-028-030>034-
056>066-075-077>080-093>095.

&&

17/MAG
Hazardous weather outlook, Mar 28, 5:02 AM CDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT SAT MAR 28 2009

TNZ011-027-028-030>034-056>066-075-077>080-093>095-291030-
PICKETT-DAVIDSON-WILSON-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-
PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-
DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
WAYNE-LAWRENCE-GILES-
502 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. A STRONG COLD FRONT
WILL SWING THROUGH MIDDLE TENNESSEE TODAY, BRINGING WIDESPREAD
HEAVY RAINFALL AND THUNDERSTORMS. THERE IS A SLIGHT RISK OF
SEVERE STORMS TODAY, AS WELL, WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

TNZ005>010-022>026-029-291030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-TROUSDALE-
502 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWING THROUGH MIDDLE TENNESSEE TODAY,
BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT
RISK OF SEVERE STORMS TODAY, AS WELL, WITH THE PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

ROSE

In the hours before

Local storm report, Mar 28, 6:41 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
641 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             6 W SHELBYVILLE         35.49N 86.55W
03/28/2009  E0.75 INCH       BEDFORD            TN   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZE HAIL NEAR WHEEL, TN WEST OF
            SHELBYVILLE.

&&

LAROSA
Local storm report, Mar 28, 6:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
655 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          ASHLAND CITY            36.28N 87.06W
03/28/2009                   CHEATHAM           TN   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGE...ONE HOUSE DESTROYED...ONE HOUSE
            MODERATELY DAMAGED...AND TWO HOUSES SLIGHTLY DAMAGED NEAR
            ASHLAND CITY. ALSO NUMEROUS TREES DOWN.

&&

LAROSA
Local storm report, Mar 28, 6:56 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             MURFREESBORO            35.85N 86.39W
03/28/2009  E0.75 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            PENNY SIZE HAIL NEAR MURFREESBORO.

&&

LAROSA
Local storm report, Mar 28, 7:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     2 W MURFREESBORO        35.85N 86.43W
03/28/2009                   RUTHERFORD         TN   TRAINED SPOTTER

            LARGE TREES DOWN ON A HOUSE ON OLD SALEM HIGHWAY.

&&

LAROSA
Local storm report, Mar 28, 7:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
704 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     MURFREESBORO            35.85N 86.39W
03/28/2009                   RUTHERFORD         TN   TRAINED SPOTTER

            SEVERAL TREES DOWN NEAR DOWNTOWN MURFEESBORO.

&&

LAROSA
Local storm report, Mar 28, 7:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
729 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     MURFREESBORO            35.85N 86.39W
03/28/2009                   RUTHERFORD         TN   TRAINED SPOTTER

            ROOF DAMAGE...SIGNS DOWN...AND OTHER DAMAGE TO BUSINESSES
            ON MEMORIAL DRIVE.

&&

LAROSA

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:22 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren23 min
Mar 28, 8:16 PM CDTTornado WarningOHXGrundy, Van Buren, Warren29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.